Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 3, NWS Marquette, MI

June 13, 2023Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 13, 2023, 3:32 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jun 13, 2023, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2023, 3:32 AM EDT (07:32 UTC)
In effect from
Jun 13, 2023, 8:00 AM EDT
Expired
Jun 13, 2023, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WHUS43 KMQT 130732
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
332 AM EDT Tue Jun 13 2023

MIZ005-006-140200-
/O.NEW.KMQT.BH.S.0003.230613T1200Z-230614T0200Z/
Marquette-Alger-
332 AM EDT Tue Jun 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 13, 1:10 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 1:10 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
110 AM EDT Tue Jun 13 2023

.SHORT TERM...(This evening through Tonight)
Issued at 327 PM EDT MON JUN 12 2023

The upper low continues to spin over the area this afternoon,
centered over northern Lake Michigan for now but expected to move
into the northern LP this evening. Batches of light rain continue to
move through the far western UP so far, with plenty of midlevel dry
air apparent on satellite across the rest of the UP. Satellite
trends indicated that rain will soon drop southwest of the area,
into northern WI, with a few hours of mainly dry weather expected as
dry air continues to move in from east to west. However, our next
batch of rain showers is already moving northward into eastern Lake
Superior. As the upper low moves into the LP, this next batch of
rain should pivot south/southwest over the UP, directed generally
over the central UP through the night. Guidance continues to
indicate that the winner as far as QPF tonight will be across
highlands of northern Baraga and Marquette counties courtesy of
northerly upslope flow. Rain totals in excess of an inch will be
possible by sunrise, with more on the way for Tuesday.

Otherwise, temperatures should stay milder tonight with cloudy skies
and widespread rain in the forecast. Expect lows in the lower to mid
40s area-wide.

.LONG TERM...(Tuesday through Monday)
Issued at 342 PM EDT MON JUN 12 2023

Overall, below normal temperatures and near normal precipitation are
expected through the long term period. The best chance for near to
above normal temperatures appears to be Wednesday/Friday and the
best chance for rainy weather is Tuesday and Saturday or Sunday.
Overall, weather impacts are expected to be low although there is
some potential for frost Friday morning.

Starting with Tuesday morning, a ~1000 mb occluded surface low just
northeast of Sault Ste Marie pivots around a 500 mb low near
Detroit. The surface low tracks south then southeast towards Buffalo
NY by Wednesday morning when the system should be nearly vertically
stacked. As this happens the deformation zone and associated
rainfall over our area gradually diminishes. Rainfall appears to
have a substantial orographic component with northerly upslope
locations near the Lake Superior shoreline getting the higher
amounts. Event total rain amounts could exceed 2 inches along the
north slope of Baraga/Marquette counties, which is a welcome change
from weeks of dry weather and fire wx concerns.

Skies should clear from west to east Wednesday into Wednesday night.
A much drier air mass and associated surface ridge builds south into
the area Wednesday night into Thursday. Thursday currently looks
like a nice day with mostly sunny skies and temperatures warming to
near seasonal normals. The surface ridge appears to be directly
overhead Thursday night suggesting the potential for at least patchy
frost across the interior. Decided to blend in some NBM 10% Thursday
night.  Temperatures should warm quickly on Friday as WAA ramps up
ahead of the next disturbance, perhaps resulting in above normal
temps approaching 80F across the interior. The next disturbance
could arrive sometime on Saturday. Given that it's tracking into a
very dry ridge, a slower onset seems more likely. The latest 12z
ECMWF keeps this feature to our south with seasonably warm
temperatures and dry conditions persisting through the weekend.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 110 AM EDT TUE JUN 13 2023

Moist conditions from earlier rainfall today have resulted in fog
and lower clouds at SAW and CMX last evening. Conditions have ranged
from IFR to LIFR at CMX and SAW and with more rain moving in from
the east as noted on radar would not be a bit surprised to see
conditions hold at SAW through tonight. CMX will be tricky and could
lower from MVFR to possibly IFR overnight into Tue morning as rain
eventually becomes more focused into central Upper Mi with eventual
improvement at CMX to VFR Tue afternoon. Conditions at SAW will
likely hold in the IFR to LIFR range through much of period under
rain but could lower near airport minimums late Tue evening in
fog/stratus. Looks like there will be a period of LLWS at both CMX
and SAW late tonight into Tuesday morning as a low-level jet moves
across the area. IWD should stay mostly VFR through the period as
rain stays mostly east of the terminal there.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 342 PM EDT MON JUN 12 2023

A low over spinning into the Upper Great Lakes region tonight into
Tuesday results in NW winds increasing above 20 knots across the
eastern half of Lake Superior around midnight tonight. Winds veer
northerly Tuesday morning then gradually diminish on Tuesday. Rain
is expected over the next day or so and some patchy marine fog could
develop across eastern Lake Superior, but confidence was too low to
include in the forecast at this time. Generally light northerly
winds continue into Thursday as surface ridging builds south across
the lake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...LC
LONG TERM...EK
AVIATION...Voss
MARINE...EK
Hazardous weather outlook, Jun 12, 3:31 PM EDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Marquette MI
331 PM EDT Mon Jun 12 2023

MIZ001>007-009>014-084-085-131945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
331 PM EDT Mon Jun 12 2023 /231 PM CDT Mon Jun 12 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-131945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
331 PM EDT Mon Jun 12 2023 /231 PM CDT Mon Jun 12 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-131945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
331 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.